Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 32, NWS Morristown, TN

July 22, 2002McMinn County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 22, 2002, 7:13 PM EDT for McMinn County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 7:13 PM EDT (23:13 UTC)
Expired
Jul 22, 2002, 9:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 222313
FFWMRX
TNC107-230115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 915 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NEARLY STATIONARY STORMS OVER WESTERN MCMINN COUNTY WERE TAPERING  
  OFF. VERY HEAVY RAIN HAS FALLEN ACROSS THE COUNTY BUT MAINLY       
  BETWEEN RICEVILLE AND CLEAR WATER. RADAR ESTIMATES IN THIS AREA 
  BETWEEN THREE TO FOUR INCHES OF RAINFALL SINCE 5 PM EDT.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

LAT...LON 3544 8484 3531 8468 3551 8445 3562 8463
1 follow-up statement
000 
WGUS74 KMRX 230044
FFSMRX
TNC107-230100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT MON JUL 22 2002

...THE FLASH FLOOD WARNING FOR MCMINN AND MONROE COUNTIES HAS BEEN
CANCELED...

AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED.

AT 845 PM EDT LOCAL LAW ENFORCEMENT AS WELL AS TRAINED SPOTTERS 
REPORTED NO SIGNIFICANT FLOODING.

&

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:20 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 22, 3:20 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT MON JUL 22 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT MON JUL 22 2002

AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA...
AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY.
CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND
EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE
NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN
AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH
AN EVENING SCATTERED POP.

A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON
TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN
SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST
FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE.
ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP
TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY
LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS.

FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT
IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE
PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH
MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES.

ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA.
HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN
FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO...
WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30
POP.

DM
*********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
1040 AM EDT MON JUL 22 2002

PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS
THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE
SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION
IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE
WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS
ADJACENT TO THE SEQUATCHIE VALLEY).

THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND
SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY
LATE.

NO FORECAST UPDATE PLANNED.

DM
*********************************************************************
MORNING FORECAST DISCUSSION
300 AM EDT MON JUL 22 2002

TRANSITION TO INCREASINGLY UNSETTLED WEATHER IN STORE FOR THE NEXT
FEW DAYS. EAST TO WEST ORIENTED UPPER RIDGE CURRENTLY STRETCHING
FROM THE MIDDLE ATLANTIC STATES TO THE CENTRAL PLAINS WILL BE ERODED
ON ITS NORTHERN AND EASTERN PERIPHERY BY A NORTHERN STREAM SHORT
WAVE. AN ASSOCIATED COLD FRONT IS PROJECTED TO APPROACH THE SOUTHERN
APPALACHIANS BY TUESDAY AFTERNOON. THIS WILL INCREASE CHANCES OF
PRECIP AS MOISTURE PROFILE BECOMES MORE CONDUCIVE FOR CONVECTION.
HAVE CONTINUED CURRENT POP TRENDS FOR THE THIRD AND FOURTH
PERIODS.

QUESTION THEN BECOMES WHETHER OR NOT FRONT WILL PUSH THROUGH THE
AREA. MODELS PROJECT FRONT WILL MOVE SOUTH OF THE REGION. BASED ON
RECENT TRENDS THE FRONT STALLING ACROSS OR NEAR THE SOUTHERN
APPALACHIANS IS PROBABLY THE MOST LIKELY SCENARIO. THEREFORE WILL
CONTINUE WITH LOW POP FOR WEDNESDAY. TEMPS SHOULD REMAIN ABOVE
CLIMATOLOGY BEFORE DROPPING BACK TO NEAR CLIMATOLOGY ON WEDNESDAY.

REGARDING TEMPS...MOS GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE
BASED ON PERSISTENCE. TENDED TO FAVOR A BLEND WHERE SIGNIFICANT
DIFFERENCES OCCURRED.

PRELIMINARY CCF FOLLOWS:
CHA   94  72  93  72 /  30  20  40  50
TYS   91  71  90  71 /  30  20  40  50
TRI   90  67  88  68 /  30  20  40  50
OQT   91  71  90  72 /  30  20  40  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EDT SUN JUL 21 2002

RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS HAVE MOVED SOUTH OF
OUR AREA.  WILL UPDATE ZONES TO TAKE PRECIPITATION CHANCES OUT FOR
THE REST OF TONIGHT.  SHOULD HAVE MORE PATCHY FOG DEVELOPING LATER
TONIGHT...WHICH IS WELL COVERED BY THE CURRENT FORECAST.
TEMPERATURES LOOK GOOD.

GH

In the hours before

Local storm report, Jul 22, 6:11 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
611 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    TELLICO PLAINS            TN   WIND DAMAGE
07/22/02   MONROE                         SEVERAL TREES AND POWER
                                          LINES DOWN ALONG HWY 360
                                          AND RELIANCE RD AT TELLECO
                                          PLAINS. REPORTED BY
                                          DISPATCH.

0520 PM    TELLICO PLAINS            TN   .75 INCH HAIL
07/22/02   MONROE                         DIME SIZE HAIL IN AND
                                          AROUND TELLECO PLAINS.
                                          REPORTED BY DISPATCH.

0540 PM    COUNTYWIDE                TN   WIND DAMAGE
07/22/02   HAWKINS                        SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 22, 6:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
622 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ATHENS                    TN   WIND DAMAGE
07/22/02   MCMINN                         ROOF BLOWN OFF A HOUSE AND
                                          SEVERAL TREES DOWN IN THE
                                          CITY OF ATHENS. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 22, 6:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
648 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CHARLESTON                TN   WIND DAMAGE
07/22/02   BRADLEY                        NUMEROUS TREES DOWN IN AND
                                          AROUND CHARLESTON. CAMPER
                                          ALSO BLOWN ONTO A TRUCK IN
                                          CHARLESTON. REPORTED BY
                                          DISPATCH.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:07 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Jul 22, 5:31 PM EDTSevere Thunderstorm WarningMRXHawkins44 min
Jul 22, 5:59 PM EDTSevere Thunderstorm WarningMRXMcMinn31 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningMRXBradley45 min
Jul 22, 7:30 PM EDTSevere Thunderstorm WarningMRXCarter30 min
Jul 22, 7:36 PM EDTSevere Thunderstorm WarningMRXBledsoe39 min
Jul 22, 7:50 PM EDTSevere Thunderstorm WarningMRXCarter10 min
Jul 22, 7:51 PM EDTSevere Thunderstorm WarningMRXMarion39 min

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.